Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 2003;41(6):865-7.

Photosensitivity reaction in a woman using an herbal supplement containing ginseng, goldenseal, and bee pollen.

Author information

1
School of Medicine, University of California, San Francisco, California, USA.

Abstract

Photosensitivity, an abnormal skin reaction to light, is a rare adverse event associated with herbal medicine use. Case reports in the literature most commonly implicate St. John's wort. In this report, we describe the case of a 32-year-old woman who suffered a phototoxic reaction after taking a dietary supplement containing ginseng, goldenseal, bee pollen, and other ingredients. On presentation, she had a pruritic, erythematous rash, localized to the sun-exposed surfaces of her neck and extremities. She had no significant past medical history and was not taking any other medications. The skin rash slowly resolved after discontinuation of the supplement and with treatment including subcutaneous and topical corticosteroids. Although the individual ingredients in this dietary supplement have not been associated with cases of photosensitivity, it is possible that the combination of ingredients may have interacted to cause this toxic reaction. Therefore, we recommend caution in the combining of multiple herbs and supplements into new formulations.

PMID:
14677798
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center